Thunderstorm Wind, Autauga
- When
- March 3, 1:15 PM CST
- Where
- Autauga County, 3.62 mi NW of Autaugaville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.470, -86.710
Several trees uprooted along County Road 45.
On the morning of Sunday March 3rd, 2019, an upper-level disturbance moved eastward from the Southern Plains into the southern Gulf Coast States. As favorable upper-level support and deep-layer forcing approached the lower Mississippi River Valley, a surface low pressure developed and moved northeastward into Central Alabama by late morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
On the morning of Sunday March 3rd, 2019, an upper-level disturbance moved eastward from the Southern Plains into the southern Gulf Coast States. As favorable upper-level support and deep-layer forcing approached the lower Mississippi River Valley, a surface low pressure developed and moved northeastward into Central Alabama by late morning. Ahead of this surface low, a warm front initially along the Florida Panhandle moved northward allowing for the transport of warm, moist unstable air into southern and southeastern Central Alabama. This frontal boundary eventually became more stationary and stalled out north of the I-85 corridor as the strengthening surface low moved eastward. During this time, a large area of elevated thunderstorms affected portions northern Central Alabama while supercell thunderstorms initiated across the favorable warm sector. As these supercells intensified during the afternoon, parameters became favorable for tornadic thunderstorms in an area along and south of the I-85 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 11:58 AM CST, 1 hour 17 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1158 AM CST Sun Mar 3 2019 .UPDATE... AVIATION DISCUSSION. && .SHORT TERM... Surface low is positioned over east-central Mississippi presently with more than sufficient wind shear present across our forecast area with current peak in wind shear located over our western counties and this zone extends further west into eastern Mississippi. The availability of sufficient surface-based instability will be the defining factor for severe weather threat today with primary concerns around wind damage and isolated tornado potential. A persistent thermal gradient continues to reside across Central Alabama as has been over the past few days. Latest observations indicate this boundary is positioned roughly from northern Pickens County northeast to along the Jefferson/Walker County line and further northeast to just northwest of Gadsden. A coastal/marine front is working its way northward and this boundary resides currently north of Mobile, AL to near Andalusia in Covington County and extends northeast to near Eufaula. It is this southern boundary that will be most critical for denoting potential for higher-end severe potential as the higher-quality instability will reside near and south of this boundary as it lifts northward ahead of a surface low that will slide east- northeast across the northern half of the state today. Vortex-SE special sounding at 15Z in Mobile shows the airmass rapidly destabilizing above the surface over the past few hours near the Gulf Coast. This airmass will be advected northward over the next few hours into our southern counties. Thunderstorms are already present in ongoing convection at Tuscaloosa and points west/northwest. There will be a risk of gusty winds and hail north of the coastal/marine front while the concern for higher-end wind damage and tornado potential will reside near and south of that boundary. This system may accelerate eastward and could move through the area a bit faster than forecast. While that would end the severe risk earlier in time it would likely contribute to an even higher potential for damaging straight-line winds. 05 Previous short-term discussion:Today and tonight. The first band of showers have developed over northern Mississippi and northwest Alabama in area of increasing upper level frontogenesis. A stationary cold was located from near Jackson, MS, extending northeast along the I-20 corridor to near Birmingham. A tightening baroclinic zone will develop along this front today with temperatures holding in the 40s north of the front and rising into the upper 60s to lower 70s south of the front. A surface low will track northeast across Central Alabama along the front this afternoon. The surface low will be the primary influence in the production of severe and tornado development across south Alabama. Very warm and moist air along the Gulf Coast will push northward in response to increasing low level pressure gradient east of the surface low. Surface based CAPE will likely reach 1200-1500 J/Kg this afternoon along and south of the I-85 corridor. 0-3 Energy- Helicity Index values are forecast to reach 4-5 by most of the hi- res models within this same corridor. Values above 2 are associated with significant tornadoes. SPC also has the area along the I-85 corridor highlighted for the possibility of strong tornadoes (EF2 or higher). The threat period for the tornadoes will likely be in the 12 Noon to 4 pm time frame. With the surface low track expected to be south of I-20, shifted the northern edges of the marginal/slight risk areas farther southward. No changes made to the enhanced risk area. The severe threat should end by 7 pm as most of the models show the cold front across Pike and Barbour counties by 6 pm. Strong cold air advection north of the cold front will cause temperatures to fall into the 30s and 40s north of I-85 this evening. North winds 10-20 mph will make it feel much colder. Despite clouds lingering overnight, models have come in a little colder with sub-freezing temperatures across the northwest counties. 58/rose .LONG TERM... Monday through Thursday. A significant cool down is anticipated behind the active weather on Sunday. A strong Canadian high pressure & northerly surface winds will advect cold/dry air into much of the eastern & southeastern CONUS to begin the upcoming work week. This will feature an associated strong mid/upper-level trough across much of the eastern CONUS where H5 height anomalies approach -40 decameters near the Great Lakes & Northeast. As a result, a period of cold & below- average temperatures will affect Central Alabama. Sub-freezing overnight lows are expected Mon/Tue/Wed nights with likely impacts to outside vegetation. Now would be the time to make preparations to protect anything vulnerable to these cold temperatures. Tuesday night will be the coldest area-wide with upper 10s north & upper 20s south. Would expect airmass modification & warming by Thursday as the height anomaly moves off the Northeast Coast & the surface high positions to our east. This will veer winds more southerly & favor warmer afternoon highs into the 50s/60s. A couple of interesting mentions for this period: Some indications of light precipitation across the southern half of the forecast area Monday night as a passing shortwave rotates through the longwave trough. Have kept PoPs <15% at this time since moisture will be lacking & dry air aloft may evaporate/sublimate these hydrometeors. Forecast soundings indicate wet bulb temperatures near the freezing line, so some sleet pellets may mix in & reach the ground as well. Regardless, there would be no impacts from this. Another interesting notion is the aforementioned negative height anomaly to our northeast. This suggests the relatively flat, zonal pattern across the CONUS will become more amplified by late-week & into the extended period. Friday through Sunday. With high pressure now off to our east, warming temperatures & height rises should begin to take place across the area. With this transition, rain chances are back on the increase as the wave ejects into the Plains & moves eastward. As mentioned before, there are synoptic indications of a more active pattern with more significant passing Rossby Waves across the CONUS. Impactful storm systems would result though we're far too out to provide specific details. Best expectations at this time indicate another wet/unsettled/stormy period as we approach the weekend. Given some decent consistency with guidance tonight have certainly maintained rain chances in the forecast with thunderstorms mentioned as well. Will continue to watch this into the coming days as well as monitor changes to the evolving upper-level pattern this upcoming week. 40/Sizemore && .AVIATION... 18Z TAF Discussion. A storm system will move through Central Alabama this afternoon and early evening. This will cause several rounds of moderate to heavy rainfall and thunderstorms at all terminals. Severe thunderstorms are possible at MGM and TOI. Expect a mix of MVFR and IFR cigs at most terminals, with further reductions in flight categories due to brief periods of heavy rainfall/reduced vis. Wind direction at TCL and BHM has already become northwesterly, on the back side of a surface low crossing the area. Expect east to southeast winds at EET, ANB, and ASN to become northwesterly by 21Z, and by 04/00Z at MGM and TOI. Wind speeds will increase, with gusts up to 25kts due to a tightened pressure gradient at all sites. Wind speeds within thunderstorms could be stronger, especially at MGM and TOI. This system will move through rather quickly, with rain ending from northwest to southeast by early evening. MVFR cigs will remain overnight and with northwesterly winds gusting up to 20-22kts. 14 && .FIRE WEATHER... Increasing rain chances will continue throughout the day as a significant storm system moves across Central Alabama today. Rain will spread into the far northwest before sunrise, with showers and thunderstorms possible throughout the afternoon and early evening. Rainfall totals of 1-2" are expected. A significantly colder and dryer airmass will work in behind a cold front into the overnight period. Rain chances will subsequently be limited through mid-week with below average temperatures expected. There are no fire weather concerns expected at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 32 43 24 43 / 100 20 0 10 0 Anniston 60 34 47 25 45 / 100 20 0 10 0 Birmingham 55 33 45 24 45 / 100 10 0 10 0 Tuscaloosa 57 34 46 26 47 / 100 10 0 10 0 Calera 60 34 46 26 46 / 100 20 0 10 0 Auburn 68 37 50 30 49 / 90 40 0 10 0 Montgomery 73 40 52 31 52 / 90 30 0 10 0 Troy 73 40 53 33 51 / 100 50 0 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 338 AM CST Sun Mar 3 2019 ALZ011>015-017>050-041245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 338 AM CST Sun Mar 3 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Severe storms with the potential for damaging winds, tornadoes, and large hail will be possible today from 10 AM to 7 PM, for locations south of a line from Anniston to Hoover to Tuscaloosa. However, the best chance for severe storms appears to be along and south of Interstate 85 where the possibility of significant tornadoes also exists. Periods of heavy rainfall later this morning and afternoon may also present a threat of flash flooding. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Temperatures on Monday night and Tuesday morning are expected to drop into the 20s north of I-85 which could result in significant damage to budding and blooming plants and trees. A more widespread freeze is expected on Tuesday night and Wednesday morning with temperatures ranging from upper 10s in the north to the upper 20s in the south. Another freeze is possible Wednesday night and Thursday morning with temperatures ranging from the mid 20s in the North to the lower 30s in the South. Minor to moderate flooding will continue on several Central Alabama rivers. Please check the latest river flood products for specific information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today.
The Birmingham radar (KBMX), 78 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
8 tornado, 2 thunderstorm wind. Local standard time, as filed.
Several trees uprooted along County Road 45.
Several trees uprooted along County Road 19 north of the city of Autaugaville.
National Weather Service meteorologists surveyed damage in southwest Autauga County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph. A brief tornado touched down just to the west of County Road 33 northwest of Autaugaville. It traveled northeast paralleling County Road 33 for a short distance before lifting. Only tree damage was observed along the path with several trees uprooted and some large limbs broken.
National Weather Service meteorologists surveyed damage in far northeast Macon County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 88 mph.
The tornado touched down near Rogers Road just north of U.S. Highway 80. Numerous pine trees were uprooted as the tornado tracked northeast and crossed Callaway Baker Road, Highway 33 and Highway 43. The tornado began to strengthen as it moved east of Highway 43 and uprooted more pine trees before crossing into Lee County near Lee Road 812.
National Weather Service meteorologists surveyed damage in far southern Lee County and determined that it was consistent with an EF4 tornado, with maximum sustained winds near 170 mph.
This track is a continuation of a track that began in Macon County. The tornado crossed into Lee County near Lee Road 812 and tracked northeast to County Road 29 where it removed the roof and collapsed several cinder block walls of a church. The tornado continued to intensify as it approached County Road 11, where it peeled sheet metal off of the porch of a home and ripped some sheet metal off of two outdoor storage sheds and continued to uproot numerous pine trees. Debris from structures and their contents were strewn along a tree line to the east of their original location and some evidence of weak ground rowing was observed along the surface tornado path.
The tornado reached its peak intensity just south of the intersection of Lee County Road 36 and Lee County Road 39, where it rolled a manufactured home and emptied its contents nearby on the northern side of the track. Additional damage toward the southern portion of the track included the complete destruction of a house with all debris tossed a short distance from the foundation. The tornado bent the frame of a car around the remnant of a large tree whose upper portion had broken off and totaled three vehicles by severe impacts into the bases of two remaining tree stubs. Farther east on the other side of a small lake, a well-anchored and constructed home was leveled with debris removed from the foundation and anchored bolt screws remaining intact. Toward the northern edge of the tornado, the destruction of two double-wide and a single-wide manufactured home was observed. This was the peak intensity of the tornado due to the combination of damage to the two houses along with extensive severe tree damage including trees snapped at their bases and large trees with expansive root systems uprooted along with some sporadic evidence of ground rowing.
The tornado began to decrease in intensity as it continued east roughly paralleling Lee County Road 39 where two manufactured homes were destroyed with most debris deposited away from the original location and both of the metal frames of the mobile homes could not be located. Another manufactured home was destroyed with its contents deposited in a swath from the site into the remains of a nearby tree line. A car was found in an overturned position against a hardy tree stripped of most limbs with a mattress from a bed wrapped around the mid portion of the tree. A badly mangled metal frame of a manufactured home and debris displaced nearby was all that remained of one residence. Nearby a tractor trailer rig was on its side and shoved around a sturdy tree while a nearby site-built home lost nearly all of its exterior walls with debris remaining on or near the home site. Severe tree destruction continued in this area with trees snapped at their bases and uprooted. To the north of Lee County Road 39, significant debris was deposited in a wooded area where the tornado performed significant timber damage and toppled at least one high-tension power line tower.
After demolishing two double-wide and a single-wide manufactured home the tornado tracked northeast and crossed Lee County Road 51 just north of the intersection with Lee County Road 39. A double-wide manufactured home was moved off of its base and the exterior walls collapsed on a family residence along with significant tree damage.|Some weakening occurred farther east as the tornado crossed Lee County Road 38 where it deposited a large amount of debris into a ragged forested area. The tornado crossed Lee County Road 100 and Lee County Road 166 where it caused damage to trees with some trunks snapped and some trees uprooted.
Tornado damage was observed along Lee County Road 165 and along portions of Lee County Road 40 and Lee County Road 2049. Exterior walls of a family residence were removed and a significant loss of roofing material from a house and a manufactured home were observed. The tornado flipped a manufactured home and deposited its contents nearby along with destroying the roof and walls of a single-wide manufactured home.
The tornado crossed Lee County Road 170 and County Road 175, and then Highway 169 with significant damage to timber along this path. The tornado crossed Lee County Road 245 and Lee County Road 179 with damage to the roof of a house near County Road 239 along with more timber damage. As it approached Smiths Station, the tornado crossed Fullers Lake where it rolled a manufactured home and caused some loss of roofing material to a house. Additional damage occurred along Lee County Road 294 and Lee County Road 298 where a professional building lost some of its roofing materials. Damage also occurred to siding and roofing at several small homes that were not well constructed. As the tornado crossed U.S. Highway 280 it caused some roof damage to a restaurant, damaged a billboard and collapsed a cellular service communications tower. The tornado moved across Lee County Road 318 where some roof damage to homes occurred along with significant timber damage. The tornado moved tracked towards the Chattahoochee River where it caused roof damage to some houses near the river and downed a metal high-tension power line tower. The tornado crossed the Chattahoochee River and continued into Georgia.
There were 23 fatalities and 90 injuries. The American Red Cross estimated 225 homes were destroyed, while another 133 homes sustained major damage.
National Weather Service meteorologists surveyed damage in Macon County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 115 mph.
The tornado touched down near the Mount Andrew community, along County Road 67. The damage was relatively weak and confined to tree damage as the tornado roughly paralleled County Road 67. The tornado crossed County Road 45 and then turned towards the northeast. It strengthened as it approached US Highway 29. The most concentrated and highest damage occurred in this location. Several stands of trees were completely uprooted, with none left standing. Many thousands of trees were uprooted in and near this spot. The tornado then crossed County Road 10, Red Road, and County Road 71. Many hundreds of trees were uprooted along this part of the damage path. As the tornado moved across County Road 24, Fitzpatrick Road and County Road 91, numerous trees were uprooted, several homes suffered varying degrees of roof damage, a few outbuildings were destroyed, and a farm irrigation system was damaged. The tornado moved across US Highway 80 and Highway 43 before crossing into Lee County.
National Weather Service meteorologists surveyed damage in far southern Lee County and determined that it was consistent with an EF1 tornado, with maximum sustained winds near 105 mph.
This tornado was a continuation of the Macon County Tornado. The tornado entered Lee County about 1.2 miles north of Highway 80. It traveled northeast and crossed County Road 29, County Road 11, Cave Mill Road, and Alabama Highway 51. It continued northeast across County Road 166, County Road 165, and finally lifted near County Road 170. Numerous trees were snapped off and uprooted across southern Lee County. Many mobile homes and frame homes suffered varying degrees of roof damage. Two mobile homes were rolled over near the end of the damage path and one person was injured.
National Weather Service meteorologists surveyed damage in far southern Bullock County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 65 mph.
A brief tornado touched down just west of County Road 27. It tracked east crossing County Road 27 and very briefly paralleled County Road 8 before lifting. Several trees were snapped or uprooted.
National Weather Service meteorologists surveyed damage in Barbour County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 115 mph.
A tornado touched down near Mary C Smith Road, just north of County Road 79. The initial damage was limited to trees being snapped and uprooted. The tornado tracked eastward and crossed County Road 79 and Reverend Crawford Road. Once again, there were numerous trees snapped and uprooted in these areas. The most significant damage occurred just east of Reverend Crawford Road, where all trees in a large area were completely mowed down. Additionally, a large wooden double power pole was also knocked down. At this point, the tornado turned slightly to the right, eventually lifting just east of Lee Clayton Road. Hundreds of additional trees were snapped and uprooted.
National Weather Service meteorologists surveyed damage in Barbour County and determined that it was consistent with an EF2 tornado, with maximum sustained winds near 130 mph.
A tornado touched down about 4 miles north of the city of Eufaula, near the end of Hidden Acres Road. At this initial point, several trees were knocked down and a few outbuildings were damaged. The tornado tracked east and crossed County Road 97, snapping or uprooting numerous trees. A few mobile homes suffered damaged, and a few homes suffered some roof damage. The tornado then entered the Weedon Field Airport complex. This is where the most extensive damage occurred. Numerous trees around the complex were snapped and uprooted. One home suffered damage, several metal structure buildings were completely destroyed, and several airplanes were damaged or destroyed, and the Eufaula ASOS was destroyed. The tornado continued eastward and weakened slightly after crossing US Highway 431. The tornado damaged a few buildings and uprooted trees along Roseland Drive. The tornado then crossed the Chattahoochee River and into Georgia.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Lee | 2019-03-03 | 59 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 68 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 69 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 63 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 62 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 65 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 63 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 38 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 86 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 59 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 59 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 10 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 53 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 41 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 6 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 22 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 22 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 9 | Male | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 8 | Female | Mobile/Trailer Home | Direct |
| Tornado, Lee | 2019-03-03 | 57 | Female | Permanent Home | Direct |
| Tornado, Lee | 2019-03-03 | 89 | Male | Permanent Home | Direct |
| Tornado, Lee | 2019-03-03 | 53 | Male | Permanent Home | Direct |
| Tornado, Lee | 2019-03-03 | 83 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813622, 813621, 813620, 813639, 813640, 813627, 813629, 814841, 814845, 814846.